Sofosbuvir-Induced Erythrodermic Pityriasis Rubra Pilaris-Like Drug Eruption

October 2015 | Volume 14 | Issue 10 | Case Report | 1161 | Copyright © 2015

Evelyn J. Cheung MD, Jaroslaw J. Jedrych MD, and Joseph C. English III MD

Department of Dermatology, University of Pittsburgh Medical Center, Pittsburgh, PA

Abstract

Until 2011, the standard-of-care therapy for patients with hepatitis C consisted of interferon and ribavirin. The recent advent of new targeted therapies against this virus has provided more options of treatment for infected patients. Sofosbuvir, a nucleotide inhibitor of hepatitis C virus (HCV) RNA polymerase, was recently approved by the US Food and Drug Administration in 2013. Various Phase 3 trials with sofosbuvir combination therapy have reported an incidence of rash between 7% and 18%. We here describe a case of sofosbuvir-induced erythrodermic pityriasis rubra pilaris-like drug eruption.

J Drugs Dermatol. 2015;14(10):1161-1162.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT:

A 53 year-old Caucasian male with a history of hepatitis C genotype 1, presented with an erythematous rash on his abdomen that began one week after completing a 12-week course of sofosbuvir, peginterferon alpha-2a, and ribavirin for treatment of his hepatitis C. There were no other new medications. Within 1-2 weeks, his rash generalized to erythroderma and he was subsequently hospitalized with fevers, leukocytosis, hyponatremia, renal insufficiency, and peripheral eosinophilia. He underwent a skin biopsy at the time that showed a spongiotic intraepidermal pustular dermatitis with eosinophils that was highly suggestive of a drug reaction. He was started on prednisone 80 mg daily and treated with supportive care. After discharge from the hospital, his erythroderma partially improved but flared upon tapering to lower doses of prednisone at 40 mg daily. He was also started on triamcinolone 0.1% cream and hydroxyzine for severe pruritus, which did provide much relief. Two months later, he was referred to our institution.

On exam, he was erythrodermic (~80% body surface area (BSA)), with diffuse salmon- to orange-colored, finely scaly confluent patches and plaques involving the scalp, face, trunk, and upper extremities. Lower extremities were covered with hyperkeratotic follicular papules coalescing into scaly orange plaques. There were characteristic islands of sparing on the face, abdomen, and lower extremities. He also had focal areas of yellowish waxy keratoderma on his palms and soles (See Figures 1-3).

"The side effects of sofosbuvir are only known insofar as when administered as a combination regimen with interferon and/or ribavirin."

Skin biopsy showed follicular plugging, hyperkeratosis, alternating orthokeratosis, and parakeratosis with peri-infundibular accentuation, and irregular acanthosis with hypergranulosis overlying a mildly dense superficial perivascular and perifollicular lymphohistiocytic infiltrate (Figure 4), suggestive of pityriasis rubra pilaris (PRP). The initial plan was to transition the patient to acitretin, but his rash started to resolve slowly on its own and prednisone was eventually tapered. Four months after onset of rash, he only had ~3% BSA involved.

We believe that this PRP-like drug eruption was secondary to sofosbuvir, since interferon and ribavirin have been used for years without reports of such a cutaneous eruption. The side effects of sofosbuvir are only known insofar as when administered as a combination regimen with interferon and/or ribavirin. Phase 3 trials with sofosbuvir in combination therapy with ribavirin (FISSION trial) or ribavirin plus peg-interferon (NEUTRINO trial) both reported an 18% incidence of nonspecified rash as an adverse event,1 in addition to flu-like symptoms, fatigue, and anemia which are commonly seen with interferon and ribavirin therapy. Two other Phase 3 trials, POSITRON and FUSION trials, with sofosbuvir plus ribavirin also reported a rash in 9% and 12% of study subjects, respectively, at a rate similar to the 8% seen in the placebo group.2

Given this patient’s initial presentation, we considered drug rash with eosinophilia and systemic symptoms (DRESS syndrome), or a pustular drug eruption, though the protracted two month course with the inability to taper prednisone in addition to the second skin biopsy argue against these diagnoses. The temporal relationship between sofosbuvir and onset of rash suggest an association.

Sofosbuvir is nucleotide analogue inhibitor of the hepatitis C NS5B RNA polymerase that is active against all HCV genotypes

↑ back to top


  • 1
  • 2

Related Articles